[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.176.107. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 1990

Acquired Immunodeficiency Syndrome in a Patient Affected by Hereditary Coproporphyria: Safety of Zidovudine Treatment

Author Affiliations

Department of Dermatology

Department of Infectious Disease Faculty of Medicine and Hospital Clinic Universidad de Barcelona Casanova 143 08036 Barcelona, Spain

Arch Dermatol. 1990;126(1):122-123. doi:10.1001/archderm.1990.01670250128028
Abstract

To the Editor.—  Hereditary coproporphyria is a rare form of porphyria caused by an inherited partial deficiency of enzyme coproporphyrinogen oxidase. Patterns of porphyrin excretion in feces and urine are characteristic. Only 10% to 20% of enzymatic deficiency carriers present clinical manifestations. These manifestations consist of acute attacks similar to those in acute intermittent porphyria, generally less severe, and/or cutaneous photosensitivity and skin fragility similar to porphyria cutanea tarda.1Recently, seven cases of human immunodeficiency virus infection, five of them with acquired immunodeficiency syndrome, associated with porphyria cutanea tarda have been described.2-5 Simultaneous occurrence of these two diseases may be coincidental; however, some pathogenic implications have been presumed.2We have seen a patient affected by hereditary coproporphyria who developed acquired immunodeficiency syndrome-related Kaposi sarcoma. Treatment with zidovudine was shown to be safe in this form of acute porphyria.

Report of a Case.—  A 35-year-old homosexual man was

First Page Preview View Large
First page PDF preview
First page PDF preview
×